Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 11, 2024, 4:43 PM MDT for Yuma County, Colorado. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2024, 4:43 PM MDT (22:43 UTC)
- Expired
- Aug 11, 2024, 5:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Yuma County, CO
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:51 PM MDT | HAIL 2.5 | 2 Ese Vernon, CO | |
| Aug 11, 4:58 PM MDT | TORNADO | 3 Ssw Beecher Island, CO | Possible tornado seen from far western Cheyenne County KS. Ground disturbance was reported. |
| Aug 11, 5:10 PM MDT | TSTM WND GST 70 | 7 Sse Beecher Island, CO | occurred with 3 inch hail. two windows broken. |
| Aug 11, 5:10 PM MDT | HAIL 1.75 | Beecher Island, CO | was found hours after the storm had moved through. estimated time of report from radar. |
| Aug 11, 5:10 PM MDT | HAIL 3 | 7 Sse Beecher Island, CO | occurred with 70 MPH wind gusts. hail is an inch deep. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:41 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WFUS53 KGLD 112243
TORGLD
COC125-112315-
/O.NEW.KGLD.TO.W.0026.240811T2243Z-240811T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
443 PM MDT Sun Aug 11 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Yuma County in northeastern Colorado...
* Until 515 PM MDT.
* At 443 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles south of Wray, moving southeast at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Yuma County, including the following locations...
Beecher Island.
This includes Highway 385 between mile markers 227 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3990 10205 3962 10205 3965 10212 3995 10232
3998 10226
TIME...MOT...LOC 2243Z 314DEG 34KT 3993 10226
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Alexander3 follow-up statements
041
WWUS53 KGLD 112251
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
451 PM MDT Sun Aug 11 2024
COC125-112315-
/O.CON.KGLD.TO.W.0026.000000T0000Z-240811T2315Z/
Yuma CO-
451 PM MDT Sun Aug 11 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST
CENTRAL YUMA COUNTY...
At 450 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles south of Wray, moving southeast at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Beecher Island.
This includes Highway 385 between mile markers 229 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3987 10205 3962 10205 3990 10227 3994 10222
TIME...MOT...LOC 2250Z 316DEG 32KT 3988 10221
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Alexander591
WWUS53 KGLD 112301
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
501 PM MDT Sun Aug 11 2024
COC125-112315-
/O.CON.KGLD.TO.W.0026.000000T0000Z-240811T2315Z/
Yuma CO-
501 PM MDT Sun Aug 11 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EASTERN
YUMA COUNTY...
At 501 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Bonny Reservoir, moving southeast at 40
mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Yuma County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3980 10205 3962 10205 3982 10221 3986 10214
TIME...MOT...LOC 2301Z 324DEG 37KT 3980 10213
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Alexander887 WWUS53 KGLD 112314 SVSGLD Severe Weather Statement National Weather Service Goodland KS 514 PM MDT Sun Aug 11 2024 COC125-112324- /O.EXP.KGLD.TO.W.0026.000000T0000Z-240811T2315Z/ Yuma CO- 514 PM MDT Sun Aug 11 2024 ...THE TORNADO WARNING FOR EASTERN YUMA COUNTY WILL EXPIRE AT 515 PM MDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, small hail, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado...and northwestern Kansas. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Goodland. Remember, a Severe Thunderstorm Warning still remains in effect for Yuma unil 5:45 PM MT. && LAT...LON 3980 10205 3962 10205 3982 10221 3986 10214 TIME...MOT...LOC 2314Z 314DEG 34KT 3972 10203 $$ Alexander
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:07 PM MDT, 2 hours 36 minutes earlier. Its key messages:
- Medium confidence for strong to severe thunderstorms this afternoon and evening. All hazards are possible including wind gusts up to 70 mph and up to 2" hail. There is low confidence for tornadoes this afternoon.
- Low confidence for severe weather occurring Monday afternoon/evening over the west half of the forecast area.
- High rainfall chances Monday night.
- Rain chances continue through most of the week and temperatures gradually warm.
Area forecast discussion, Aug 11, 2:07 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Goodland KS 207 PM MDT Sun Aug 11 2024 .KEY MESSAGES... - Medium confidence for strong to severe thunderstorms this afternoon and evening. All hazards are possible including wind gusts up to 70 mph and up to 2" hail. There is low confidence for tornadoes this afternoon. - Low confidence for severe weather occurring Monday afternoon/evening over the west half of the forecast area. - High rainfall chances Monday night. - Rain chances continue through most of the week and temperatures gradually warm. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 204 PM MDT Sun Aug 11 2024 Latest upper air analysis shows the ridge over the Great Basin. The flow over the ridge is almost zonal. Within the flow are small scale short wave troughs. The strongest of these troughs is over Eastern Wyoming. Satellite imagery shows cumulus clouds forming ahead of this trough. Further east a large area of stratus continues to be in place over the Plains. For the rest of today the current storm activity over Southeast Wyoming will continue to progress east-southeastward. As the storms move southeast they will encounter higher instability and deep layer shear. As such, am expecting the storms to increase in intensity. Models show a single supercell forming over far Northeast CO, moving southeast along the dry line into the forecast area. If this does happen there may be a potential for a tornado to occur given the source for surface vorticity along the boundary. If this does happen the supercell will be entering the forecast area during the latter half of the afternoon. This evening the supercell, assuming it does form, will continue to track southeast along the corridor of instability along the dry line. The eastern border of the instability corridor may be the west edge of the cloud cover. The storm should weaken as surface heating ends. However the supercell can overcome the increasing stability for a time, but should eventually end before late evening. Later on storm activity should continue into KS with the upper level short wave trough. As the trough moves over the central part of the forecast area it will begin to fill, which should cause storm activity to wane. Am not anticipating any severe weather during the latter half of the evening given the large dew point depressions above the inversion. Meanwhile another area of concern will be over Central CO where a cluster of thunderstorms should move through from another upper level short wave trough. This activity will be much less organized due to the upper level short wave trough being less intense. As this activity continues east it should weaken near the KS/CO border where the instability ends. Main threat with this activity will likely be damaging wind gusts. A cold front will move through behind the storm activity. Later in the night the storm activity may increase in coverage as the upper level short wave trough moves over the LLJ nose in Central KS. Toward sunrise fog will return to most of the forecast area. Locations east of the CO border will generally be favored for visibility of less than a half mile. Monday will be warmer than today despite the cold front passage. This is mainly due to no cloud cover. The afternoon looks to be a similar pattern to today; an upper level short wave trough approaches from the west bringing storm activity with it. Also like today, instability will be best over Eastern CO, but mostly west of the forecast area. If strong to severe thunderstorms form west of the forecast area, they may move into the forecast area then weaken due to the more stable environment. Monday night another strong upper level short wave trough moves over the forecast area. Models agree for the high rainfall chances. However, am concerned the is based on plentiful moisture overhead and the assumption an upper level short wave trough will move through; which has happened in this pattern already. However the ECMWF and GFS ensembles have high probability of atleast .1" and atleast .5" of rainfall occurring. Currently there is no good reason to not have high chances other than the concern that models are too high with the rainfall chances. Am thinking the rainfall activity will end up being lower in coverage than what is currently being forecast. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 106 PM MDT Sun Aug 11 2024 The long-term will start off with a high pressure system in the northern Texas/southern Oklahoma area extending a ridge over the High Plains. In the Pacific Northwest, a trough will begin cutting into the CONUS and will flatten out the ridge by the mid week, leaving us under fairly zonal flow for a couple of days before the ridge builds back in. As the leading edge of the upper-level trough pushes over the Rockies, a mid-level shortwave is expected to form and impact the CWA. Current guidance is suggesting around Wednesday 3-6Z is when the trough will force a cold front into the area. Around the same time, the 850mb LLJ looks to kick up over the eastern half of the CWA from the south-southwest at 40-50kts. The LLJ will bring in some more moisture for the storms to work with and increase forcing. Storms will generally be focused on the northern 2/3 of the CWA. There is a Marginal outlook for severe weather along and west of KS highway 27, where the best storm parameter will likely meet. Storms will then decay and weaken farther to the east, but there is a chance these storms will still be severe in nature as they move on to the east. High temperatures will once again play a large role in how likely severe weather will be. Maximum temperatures Tuesday look to warm into the upper 80s in the southwestern CWA and upper 70s in the northeastern CWA. The farther east the warm temperatures, the farther east the severe weather. Through Thursday or Friday, we look to be heavily influenced by the upper-level trough, which will either provide northwesterly or zonal flow during this time. This will allow for persistent, but low, chances at precipitation and temperatures in the 80s and low 90s. Around Friday, the trough moves off and the ridge builds back into the region. This will lower precipitation chances even more and increase temperatures over the weekend. Highs look to warm into the upper 80s to mid 90s Friday onward. Overnight temperatures will cool into the mid 50s to mid 60s throughout the period. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1146 AM MDT Sun Aug 11 2024 IFR to VFR conditions forecast for the TAFs. Main focus continues to be timing the increasing ceiling height. Model data is performing a bit better today with the ceiling trends compared to yesterday, giving more confidence in the forecast. Ceilings will be VFR by mid afternoon then below VFR ceiling will return later tonight. Fog is also expected to occur again tonight. KGLD may have a thunderstorm move within the vicinity of the site, so added a mention for the best timeframe for that to occur. At this point am not anticipating winds over 50kts with any storms that approach. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JTL LONG TERM... AVIATION...JTL
Hazardous weather outlook, Aug 11, 2:48 PM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 248 PM MDT Sun Aug 11 2024 KSZ003-004-015-016-029-041-042-NEZ081-122100- Decatur-Norton-Sheridan-Graham-Gove-Greeley-Wichita-Red Willow- 248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/ This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Visibility will likely fall to a half mile or less for most of the Tri-State Area late tonight into Monday morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Visibility will likely fall to a half mile or less for most of the area for the first half of Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-122100- Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Dundy- Hitchcock- 248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Visibility will likely fall to a half mile or less for most of the Tri-State Area late tonight into Monday morning. Strong to severe storms may move into the northwest part of the Tri- State Area from 3 PM to 9 PM MDT. Damaging wind gusts up to 70 mph and up to 2 inch hail are the main threats. There is low confidence a tornado or two may develop during the afternoon hours. A Severe Thunderstorm Watch has been issued for this threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Visibility will likely fall to a half mile or less for most of the area for the first half of Monday morning. There is a Marginal outlook for severe storms Monday and Tuesday during the afternoon and evening hours. Locations generally along and west of the eastern Colorado border could see storms that produce 60 MPH winds and 1 inch diameter hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Local storm report, Aug 11, 4:27 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
427 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Gst 9 N Eckley 40.24N 102.51W
08/11/2024 E60 MPH Yuma CO Storm Chaser
estimated 50-60 MPH gusts at this location
as storm moved through.
&&
JTLLocal storm report, Aug 11, 4:28 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
428 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Hail 6 N Eckley 40.20N 102.49W
08/11/2024 M0.88 Inch Yuma CO Storm Chaser
Road covered in nickel sized hail. Near
intersection of CR T and 44.
&&
JTLLocal storm report, Aug 11, 4:34 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
434 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Gst 5 SE Eckley 40.06N 102.42W
08/11/2024 E54 MPH Yuma CO Mesonet
GPACO on Weather Link.
&&
JTLLocal storm report, Aug 11, 4:35 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
435 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 4 N Eckley 40.16N 102.49W
08/11/2024 E1.50 Inch Yuma CO Storm Chaser
reported near CR T and 41.
&&
JTLLocal storm report, Aug 11, 4:37 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
437 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Tstm Wnd Gst 1 SSE Eckley 40.10N 102.48W
08/11/2024 M50 MPH Yuma CO Mesonet
Precision Ag Office.
&&
JTLLocal storm report, Aug 11, 4:42 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
442 PM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 5 N Vernon 40.01N 102.29W
08/11/2024 E1.75 Inch Yuma CO Storm Chaser
just north of CR 30 and EE intersection.
&&
JTLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:33 PM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 8 hr |
| Aug 11, 3:24 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 51 min |
| Aug 11, 4:09 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 66 min |
| Aug 11, 4:23 PM MDT | Tornado Warning | GLD | Yuma | 22 min |
| Aug 11, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.